Alert archive / Mississippi / Excessive Heat Warnings in 2011

Excessive Heat Warning 5, NWS Memphis, TN

August 5, 201122 counties in Mississippi; 14 counties in Tennessee; 7 counties in Arkansas

NWS Memphis, TN issued this excessive heat warning at Aug 5, 2011, 2:59 PM CDT for 22 counties in Mississippi; 14 counties in Tennessee; 7 counties in Arkansas. It took effect at Aug 6, 2011, 10:00 AM CDT. It was in force for 57 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2011, 2:59 PM CDT (19:59 UTC)
In effect from
Aug 6, 2011, 10:00 AM CDT
Expired
Aug 8, 2011, 7:00 PM CDT
In force
57 hr
Issued by
NWS Memphis, TN
All 43 counties

Crittenden County, AR, Cross County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, Poinsett County, AR, St. Francis County, AR, Alcorn County, MS, Benton County, MS, Calhoun County, MS, Chickasaw County, MS, Coahoma County, MS, DeSoto County, MS, Itawamba County, MS, Lafayette County, MS, Lee County, MS, Marshall County, MS, Monroe County, MS, Panola County, MS, Pontotoc County, MS, Prentiss County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tippah County, MS, Tishomingo County, MS, Tunica County, MS, Union County, MS, Yalobusha County, MS, Carroll County, TN, Chester County, TN, Crockett County, TN, Decatur County, TN, Fayette County, TN, Hardeman County, TN, Hardin County, TN, Haywood County, TN, Henderson County, TN, Lauderdale County, TN, Madison County, TN, McNairy County, TN, Shelby County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 66 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1935 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1935 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
1390 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-54 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this excessive heat warning went out at Aug 5, 12:56 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 5, 12:56 PM CDT, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1256 PM CDT FRI AUG 5 2011

.DISCUSSION...
UPDATED FOR AVIATION.

&&

.PREV DISCUSSION... /ISSUED 1049 AM CDT FRI AUG 5 2011/

UPDATE...

SHOWERS AND THUNDERSTORMS CONTINUE TO TREK ACROSS THE NORTHERN
SECTIONS OF THE MIDSOUTH THIS MORNING. THUS...THINK TEMPS WILL
REMAIN RELATIVELY COOL TODAY...SO EXTENDED THE HEADLINE
CONFIGURATION PRIOR TO 10 AM THIS MORNING THROUGH 10 AM SATURDAY.
IN OTHER WORDS...CANCELLED TODAY/S PORTION OF THE WARNING ACROSS
THE NORTH. MADE TWEAKS TO THE GRIDS TO REFLECT CURRENT CONVECTIVE
TRENDS...BUT MAY NEED TO MAKE FURTHER CHANGES AS EARLY AFTERNOON
APPROACHES.

BORGHOFF

PREV DISCUSSION... /ISSUED 417 AM CDT FRI AUG 5 2011/

DISCUSSION...

WITH THE EXCEPTION OF THE WORD HOT...TEDIOUS MAY BE THE BEST WORD
TO DESCRIBE THE FORECAST FOR THE NEXT 48 HOURS OR SO. NUMEROUS
OUTFLOW BOUNDARIES...A POORLY DEFINED STATIONARY FRONT...CONVECTIVELY
MODIFIED AIRMASS AND DIFFERENTIAL HEATING WILL ALL PLAY BIG ROLES
IN TEMPERATURES...AND COVERAGE OF CONVECTION TODAY. UNFORTUNATELY
THESE SMALL SCALE AND ILL DEFINED FEATURES ARE VERY DIFFICULT TO
FORECAST. NEVERTHELESS FEEL LIKE WE WILL SEE BETTER RAIN CHANCES
AREA WIDE TODAY. AS TEMPERATURES WARM...STORMS SHOULD BEGIN TO
INCREASE IN COVERAGE INITIATING RANDOMLY ON INTERSECTING OUTFLOW
BOUNDARIES AND THE STALLED FRONT. WE ALSO MAY SEE SOME OF THE
ONGOING CONVECTION IN SOUTH MISSOURI MOVE INTO NORTHEAST ARKANSAS
TODAY...THUS SLIGHTLY HIGHER POPS IN THAT AREA.

DEW POINTS ARE GENERALLY IN THE LOW 70S ACROSS THE MIDSOUTH...WITH
SLIGHTLY HIGHER READINGS TO THE SOUTH AND WEST ACROSS THE LOWER
MISSISSIPPI RIVER DELTA. SOUTH TO SOUTHWEST WILL BE THE
PREVAILING WIND DIRECTION TODAY OUTSIDE OF AREAS INFLUENCED BY
THUNDERSTORMS. THIS FLOW SHOULD HELP DEW POINTS CREEP BACK INTO
THE MIDDLE 70S ACROSS MOST OF THE MIDSOUTH TODAY. SUNSHINE WILL BE
ABUNDANT...ESPECIALLY FOR THE FIRST 8 HOURS OF DAYLIGHT ALLOWING
TEMPERATURES TO SKYROCKET. AS A RESULT HEAT INDICES WILL BE
DANGEROUSLY HOT TODAY...IN EXCESS OF 110 DEGREES AT MANY
LOCATIONS. RAIN/THUNDERSTORMS MAY PROVIDE SOME RELIEF DURING THE
AFTERNOON HOURS...BUT THE TIMING AND LOCATION OF THESE STORMS IS
IMPOSSIBLE TO PINPOINT. ANY STORMS THAT DEVELOP TODAY WILL HAVE
THE POTENTIAL TO PRODUCE DAMAGING WIND...AND POSSIBLY SOME SMALL
HAIL...BUT FREQUENT LIGHTNING MAY BE THE BIGGEST THREAT.

MIDDLE 70 DEGREE DEW POINTS WILL REMAIN IN PLACE SATURDAY AND
TEMPERATURES WILL BE AT LEAST AS HOT AS TODAY. RESULTING HEAT
INDICES SHOULD BE AS HOT OR HOTTER THAN TODAY. TOMORROW...THE RIDGE
WILL EXPAND EAST...BUT REMAIN CENTERED OVER THE ARKLATEX. OVER
THE LAST COUPLE OF DAYS...CONVECTION HAS SHOWN IT CAN DEVELOP
EVEN UNDER THIS RIDGE...SO WILL KEEP POPS IN THE FORECAST...BUT
TAPER THEM OFF FROM NORTHEAST TO SOUTHWEST CLOSER TO THE CENTER OF
THE RIDGE.

WE MAY START TO SEE THE BEGINNING OF THE END ON SUNDAY AS DEW
POINTS START TO TREND LOWER...BUT ONLY BY A DEGREE ON AVERAGE. ONE
MORE DAY OF EXCESSIVE HEAT IS EXPECTED AS THE CENTER OF THE RIDGE
BEGINS TO SHIFT FARTHER WEST.

SUNDAY NIGHT INTO NEXT WEEK...THE RIDGE WILL CONTINUE TO SHIFT
WEST...AND STRENGTHEN OVER WEST TEXAS AND THE FOUR CORNERS AREA.
THIS WILL RESULT IN NORTHWEST FLOW ACROSS MUCH OF THE MIDSOUTH.
LOWER THICKNESSES WILL RESULT COOLER TEMPERATURES...AND NORTHWEST
FLOW WILL RESULT IN MORE CLOUD COVER AND BETTER RAIN CHANCES.
UNFORTUNATELY NORTHWEST FLOW ALSO FAVORS NIGHTTIME MCS EVENTS THAT
CAN RESULT IN DAMAGING WIND. GUIDANCE SHOWS NEAR OR EVEN SLIGHTLY
BELOW NORMAL TEMPERATURES BY MIDWEEK. NOT QUITE WILLING TO
FORECAST TEMPERATURES THAT LOW JUST YET...BUT AT LEAST IT IS
SOMETHING TO LOOK FORWARD TO.

30/SIRMON

&&

.AVIATION...
18Z TAFS

SCATTERED SHOWERS AND THUNDERSTORMS ARE MOVING EASTWARD AND
LOOK TO DISSIPATE TOWARD THE EVENING HOURS AS AN OUTFLOW BOUNDARY
MOVES SOUTH OF THE AREA. OF ALL TAFS TUP HAS A BETTER CHANCE OF
STRONG TS ACTIVITY THROUGH MID AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  95  79 100  82 /  60  30  20  10
MKL  90  75  98  77 /  60  30  30  20
JBR  91  76  99  79 /  60  30  20  20
TUP  96  76  98  77 /  50  30  30  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING FROM 10 AM SATURDAY TO 10 PM CDT SUNDAY
     FOR CLAY-CRAIGHEAD-GREENE-LAWRENCE-RANDOLPH.

     EXCESSIVE HEAT WARNING UNTIL 10 PM CDT SUNDAY FOR CRITTENDEN-
     CROSS-LEE AR-MISSISSIPPI-PHILLIPS-POINSETT-ST. FRANCIS.

MO...EXCESSIVE HEAT WARNING FROM 10 AM SATURDAY TO 10 PM CDT SUNDAY
     FOR DUNKLIN-PEMISCOT.

MS...EXCESSIVE HEAT WARNING UNTIL 10 PM CDT SUNDAY FOR ALCORN-BENTON
     MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE
     MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...EXCESSIVE HEAT WARNING FROM 10 AM SATURDAY TO 10 PM CDT SUNDAY
     FOR DYER-GIBSON-HENRY-LAKE-OBION-WEAKLEY.

     EXCESSIVE HEAT WARNING UNTIL 10 PM CDT SUNDAY FOR CARROLL-
     CHESTER-CROCKETT-DECATUR-FAYETTE-HARDEMAN-HARDIN-HAYWOOD-
     HENDERSON-LAUDERDALE-MADISON-MCNAIRY-SHELBY-TIPTON.

&&
Hazardous weather outlook, Aug 5, 10:52 AM CDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK..UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1052 AM CDT FRI AUG 5 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-061145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1052 AM CDT FRI AUG 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR AREAS SOUTH OF A LINE
FROM HARRISBURG ARKANSAS TO HUNTINGDON TENNESSEE. AFTERNOON HEAT
INDEX VALUES UP TO 117 DEGREES ARE POSSIBLE OVER THE MISSISSIPPI
DELTA SOUTH OF MEMPHIS. SOMEWHAT COOLER HEAT INDICES OF BETWEEN 107
AND 112 ARE EXPECTED ALONG I-40.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
INTO TONIGHT ACROSS THE ENTIRE MIDSOUTH. DAMAGING WIND AND
POSSIBLY LARGE HAIL WILL BE THE MAIN THREATS FROM THE STORMS. HEAVY
RAIN MAY PRODUCE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN EXCESSIVE HEAT WARNING IS IN EFFECT SATURDAY THROUGH EARLY
SUNDAY EVENING ACROSS THE ENTIRE MIDSOUTH. AFTERNOON AND EARLY
EVENING HEAT INDEX VALUES OF 107 TO 117 DEGREES ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

BORGHOFF

In the hours before

Special weather statement, Aug 5, 12:38 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1238 PM CDT FRI AUG 5 2011

MSZ002>004-014-051800-
BENTON MS-UNION MS-TIPPAH MS-MARSHALL MS-
1238 PM CDT FRI AUG 5 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 100 PM CDT FOR...

  SOUTHERN BENTON COUNTY IN NORTHEAST MISSISSIPPI...
  WEST CENTRAL TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN UNION COUNTY IN NORTHEAST MISSISSIPPI...
  EAST CENTRAL MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS UP TO 40 MPH WAS LOCATED 9
MILES WEST OF GRAVESTOWN AT 1238 PM CDT...MOVING SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN BENTON...MARSHALL...TIPPAH AND UNION COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3474 8901 3455 8913 3471 8938 3487 8923
TIME...MOT...LOC 1738Z 306DEG 9KT 3475 8924
Special weather statement, Aug 5, 1:56 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
156 PM CDT FRI AUG 5 2011

MSZ013>015-051930-
UNION MS-PONTOTOC MS-LAFAYETTE MS-
156 PM CDT FRI AUG 5 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 230 PM CDT FOR...

  NORTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  UNION COUNTY IN NORTHEAST MISSISSIPPI...
  EAST CENTRAL LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL AND WINDS TO
45 MPH WAS LOCATED FROM 6 MILES NORTH OF NEW ALBANY TO 4 MILES WEST
OF PINEDALE AT 155 PM CDT...MOVING EAST AT 20 MPH.

PEOPLE IN LAFAYETTE...PONTOTOC AND UNION COUNTIES...INCLUDING
LOCATIONS NEAR NEW ALBANY...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3456 8876 3428 8912 3444 8935 3450 8926
      3450 8925 3451 8924 3460 8911 3460 8906
TIME...MOT...LOC 1855Z 289DEG 17KT 3458 8902 3442 8925
Special weather statement, Aug 5, 2:31 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
231 PM CDT FRI AUG 5 2011

MSZ004-009-014>016-052015-
UNION MS-TIPPAH MS-PRENTISS MS-PONTOTOC MS-LEE MS-
231 PM CDT FRI AUG 5 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 PM CDT FOR...

  NORTHWESTERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  PRENTISS COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN TIPPAH COUNTY IN NORTHEAST MISSISSIPPI...
  UNION COUNTY IN NORTHEAST MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS PRODUCING WIND GUSTS TO 45 MPH AND
BRIEF PERIODS OF PEA SIZE HAIL WAS LOCATED FROM JUMPERTOWN TO 8
MILES NORTH OF RANDOLPH AT 229 PM CDT...MOVING EAST AT 15 MPH.

HEAVY RAIN AND FREQUENT LIGHTNING WILL OCCUR WITH THESE
THUNDERSTORMS.

PEOPLE IN LEE...PONTOTOC...PRENTISS...TIPPAH AND UNION COUNTIES...
INCLUDING LOCATIONS NEAR BOONEVILLE...NEW ALBANY AND PONTOTOC...
SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3471 8837 3409 8922 3441 8921 3474 8884
TIME...MOT...LOC 1929Z 273DEG 15KT 3470 8869 3429 8920
Special weather statement, Aug 5, 2:53 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
253 PM CDT FRI AUG 5 2011

MSZ013-021-022-052030-
YALOBUSHA MS-LAFAYETTE MS-CALHOUN MS-
253 PM CDT FRI AUG 5 2011

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 330 PM CDT FOR...

  NORTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA SIZE HAIL AND WINDS OF
40 TO 50 MPH LOCATED FROM 8 MILES EAST OF TULA TO SCOBEY AT 252 PM
CDT...MOVING SOUTHEAST AT 15 MPH.

VERY HEAVY RAINFALL AND CONTINUOUS LIGHTNING WILL OCCUR WITH THESE
THUNDERSTORMS.

PEOPLE IN CALHOUN...LAFAYETTE AND YALOBUSHA COUNTIES SHOULD MONITOR
THIS STORM CLOSELY.

&&

LAT...LON 3386 8952 3386 8969 3386 8977 3389 8978
      3390 8989 3400 8993 3434 8925 3395 8926
      3382 8951
TIME...MOT...LOC 1952Z 326DEG 11KT 3422 8922 3393 8988

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:38 PM CDTSpecial Weather StatementMEGBenton22 min
Aug 5, 1:56 PM CDTSpecial Weather StatementMEGUnion34 min
Aug 5, 2:31 PM CDTSpecial Weather StatementMEGPontotoc, Prentiss, Union44 min
Aug 5, 2:46 PM CDTSevere Thunderstorm WarningMEGLee, Pontotoc, Union44 min
Aug 5, 2:53 PM CDTSpecial Weather StatementMEGCalhoun, Yalobusha37 min
Aug 5, 3:21 PM CDTSpecial Weather StatementMEGChickasaw39 min
Aug 5, 3:31 PM CDTSpecial Weather StatementMEGLee29 min
Aug 5, 3:43 PM CDTSpecial Weather StatementMEGItawamba, Monroe47 min
Aug 5, 3:44 PM CDTSevere Thunderstorm WarningMEGItawamba, Lee, Monroe46 min
Aug 5, 4:22 PM CDTSevere Thunderstorm WarningMEGItawamba, Monroe38 min

Nearby

Excessive Heat Warnings in Mississippi, 2011Excessive Heat Warnings in Tennessee, 2011Excessive Heat Warnings in Arkansas, 2011Every excessive heat warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.